Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Child has asthma, fever and started breathing fastly. Suggested budecort and xyzal. Safe?

Feb 2013
User rating for this question
Answered by

Practicing since : 2002
Answered : 3176 Questions
Based in Mumbai, India

My 3 yr daughter got recently diagnosed by a pediatrician of having asthama issue. He suggested taking budecort 200 MDI therapy for six months 2 puffs 2 times. How safe is it? She had 2 occurrences in six months where she had some cold, a bit fever and cough for 3 days and suddenly she gradually started breathing fast upto 60 /min. She was given nebulization, bricanyl and allegra. She has never required frequent nebs since birth.

We took opinion of a chest specialist and he advised us to wait for a month before starting the inhalers. He said it might be due to viral infection too.

He has prescribed Singulair (Montelukast Sodium Chew) 4mg & Xyzal 1/2 tsp at bed time. I read they have some side effects

Please suggest.
Posted Wed, 3 Apr 2013 in Child Health
Answered by Dr. E Venkata Ramana 2 hours later

Thank you for your query on Healthcare Magic.

I went through the prescriptions of the chid and the treatment given to her for her complaints.

Your child seems to have hyper reactive airway disease due to the spasm of the narrow airways.

As she had similar such episode, I advise you to be in regular follow up with your Pediatrician.

Some times viral infections like bronchiolitis also will cause similar presentation and requires nebulization with bronchodilator like asthalin.

But if she is developing frequent episodes of cough and rapid breathing and requiring nebulizations, it can be treated as Asthma with a proper plan of treatment depending on her complaints and their frequency of occurrence.

Budecort is a steroid, and as it is being given in inhalation, the dose is very minimal and usually have no side effects with inhalation dose.

But after inhalation of Budecort, oral cavity has to be rinsed and cleaned with water to remove the drug deposited there.

Yes I agree with the Pulmonologist to wait for a one month before starting the inhalers and continue the drugs as advised by him.

The side effects of singulair and xyzal are not significant and they can be used in children safely.

If there is cough at present also, you can use a prescribed cough syrup containing bronchodilator such a salbutamol or terbutaline.

I advise you to note her symptoms of cough, wheezing,hurried breathing episodes, and night time symptoms in a diary on regular basis so that the doctor will plan a suitable treatment protocol for your child.

Hope I have answered your query, if you have any clarification please let me know.

Above answer was peer-reviewed by
Follow-up: Child has asthma, fever and started breathing fastly. Suggested budecort and xyzal. Safe? 2 hours later
Thank you doctor. I am very worried.

What is the use of singluair and xyzal? Is it a steroid?

My pediatric had administered allerga for 7 days and we are on the 5th day of the course. Can I stop it?

The chest doctor told us to not give xyzall till allerga course but can give singulair.

Is it correct?

What is wheezing? How to tell she is wheezing

Thanks again
Answered by Dr. E Venkata Ramana 1 hour later

You are welcome,

Thank you for getting back.

First I advise you to stop worrying.

Singulair is not a steroid. It is a leukotirene receptor antagonist, which prevents the narrowing of small airways by inhibiting the action of leukotrienes.

Xyzal is also not a steroid and it contains levocetrizine which is an antihistamine and used in allergies, cold and to prevent allergic exacerbation of airway constriction.

So nothing to worry and the two drugs are not steroids.

You can continue allegra for a total of 7 days and after xyzal can be given as per the advise of the Pulmonologist.

Xyzal and allegra both belong to antihistamine group and at a time two drugs are not required.

Wheezing is a musical like sound which can be percieved as the 'quarrelling sound' between two cats.

It is produced due to the passage of air through the narrowed small airways due to the turbulence.

If wheezing is loud it is audible to normal human ear, but if it is less we can hear by putting our ear close to the chest of the child or by a stethoscope.

I advise you to continue the medication as advised, be in regular follow up, and get educated regarding the child problems to take apprpopriate treatment.

Hope I have answered your queries, if you have any concerns please feel free to approach me.

Above answer was peer-reviewed by
Follow-up: Child has asthma, fever and started breathing fastly. Suggested budecort and xyzal. Safe? 42 hours later
Thank you doctor. She is now having irritation in the nose and coughs rarely with rattling cough.

Started the Singulair 4mg chew and continued Allerga (last day today). From tomorrow will start Singulair 4mg and Xyzal 1/2 tsp once every night

What we are noticing she is becoming a little hyper and angry. Is it the medicine effect?

You mentioned we can give brycanil when needed? Do we need to do a minimum course?
Answered by Dr. E Venkata Ramana 45 minutes later

You are welcome.

Thank you for getting back.

Xyzal will take care of the irritation in the nose.

Some times there may be mood or behavior changes like some aggressiveness or hyperactivity with Singulair.

Nothing to worry and you can discuss regarding this changes with your doctor in follow up visit.

If there is cough, you can give syrup Bricanyl in prescribed dosage for 3 to 5 days and continue the rest of medication as advised by your Doctor.

Hope I have answered your query.

If you don't have any clarification, you can close the session and I request you to rate my answer to improve myself and to answer in a better way in the future.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor